Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Nashville, TN

May 2, 2002Franklin County, Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2002, 6:01 PM CDT for Franklin County, Lincoln County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 6:01 PM CDT (23:01 UTC)
Expired
May 2, 2002, 6:45 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Lincoln County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022301
SVRBNA
TNC051-103-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE
  EASTERN LINCOLN COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF FAYETTEVILLE...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTLAND AROUND 615 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.
$$
JBW
LAT...LON 3515 8660 3499 8662 3500 8586 3515 8587
          3515 8628

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:31 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 2, 2:31 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT THU MAY 2 2002

CURRENTLY, FRONT CONTINUES TO EDGE ACROSS THE MID STATE, WITH A
STRONG TEMPERATURE CONTRAST ALONG THE FRONT. IT APPEARS THE SEVERE
THUNDERSTORM WATCH IS NOT GOING TO MATERIALIZE, AS THE LOW-LEVEL
ENVIRONMENT IS JUST NOT UNSTABLE ENOUGH TO SUPPORT WIDESPREAD
CONVECTION. UNLESS SOMETHING BEGINS TO POP DURING THE NEXT HOUR,
PLAN TO CANCEL THE WATCH BEFORE ISSUING THE AFTERNOON ZONE FORECAST
PACKAGE.

MODELS SHOW FRONT STALLING OUT OVER THE TENNESSEE VALLEY TOMORROW,
THEN RETURNING AS A WARM FRONT AS PART OF ANOTHER DEVELOPING LOW
CENTER. MORE CONVECTION IS EXPECTED FRIDAY NIGHT AND INTO SATURDAY
BEFORE THIS SYSTEM FINALLY PULLS EAST. DONT EXPECT MUCH TEMPERATURE
CHANGE, AS THIS NEXT SYSTEM WILL BE MORE MESOSCALE, AND THEREFORE
WONT PULL IN MUCH OF AN AIR MASS CHANGE. LOOKING AHEAD,
TEMPERATURES NEXT WEEK WILL LIKELY REMAIN AROUND NORMAL, WITH
ANOTHER FRONTAL SYSTEM BRINGING A CHANCE OF RAIN TO THE MID STATE
SUNDAY NIGHT AND INTO TUESDAY.

.BNA...SEVERE THUNDERSTORM WATCH ALL MIDDLE TENNESSEE COUNTIES UNTIL
00Z.

ROSE

In the hours before

Local storm report, May 2, 4:08 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
408 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    CENTERVILLE             TN        .75 INCH HAIL
05/02/02   HICKMAN

DM
Local storm report, May 2, 4:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
430 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    12 N LEWISBURG            TN   WIND DAMAGE
05/02/02   MARSHALL                       LAW ENFORCEMENT REPORTED
                                          SEVERAL HOUSES WITH ROOF
                                          DAMAGE, TREES DOWN AND
                                          HORSE TRAILORS FLIPPED OVER
                                          ALONG BEASLEY ROAD

DM
Local storm report, May 2, 4:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
445 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MIDLAND                   TN   WIND DAMAGE
05/02/02   RUTHERFORD                     HAMS REPORTED
                                          TREES DOWN

0435 PM    5 S WOODBURY              TN   60 MPH TSTM WIND GUST
05/02/02   CANNON                         TRAINED SPOTTER REPORTED
                                          TREES DOWN

DM
Local storm report, May 2, 4:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
454 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 NE MCMINNVILLE          TN   60 MPH TSTM WIND GUST
05/02/02   WARREN                         TRAINED SPOTTER REPORTED 7
                                          INCH DIAMETER TREES DOWN,
                                          ALONG WITH POWER LINES IN
                                          THE ROLLING HILLS AREA.

DM
Special weather statement, May 2, 5:51 PM CDT, 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT THU MAY 2 2002

...SEVERE THUNDERSTORM WATCH NUMBER 208 CANCELLED FOR PARTS OF
MIDDLE TENNESSEE...

A LINE OF THUNDERSTORMS...SOME SEVERE...HAS PUSHED INTO SOUTHERN
PARTS OF MIDDLE TENNESSEE. COUNTIES TO THE NORTH OF THIS LINE ARE
NO LONGER UNDER A THREAT FOR SEVERE WEATHER. THEREFORE...THE
SEVERE THUNDERSTORM WATCH IS CANCELLED FOR THE FOLLOWING COUNTIES.

CANNON  CHEATHAM  CLAY  DAVIDSON  DEKALB  DICKSON  FENTRESS

GILES  HICKMAN  HOUSTON  HUMPHREYS  JACKSON LAWRENCE  LEWIS

LINCOLN  MACON  MARSHALL  MAURY  MONTGOMERY  OVERTON  PERRY

PICKETT  ROBERTSON RUTHERFORD  SMITH  STEWART  SUMNER  TROUSDALE

WARREN  WAYNE WHITE  WILLIAMSON  AND WILSON.

COUNTIES REMAINING IN THE SEVERE THUNDERSTORM WATCH UNTIL 700 PM
ARE:

BEDFORD  COFFEE  CUMBERLAND  GRUNDY FRANKLIN  LINCOLN MOORE

AND VAN BUREN.

19
Local storm report, May 2, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
600 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    5 NE MCMINNVILLE          TN   60 MPH TSTM WIND GUST
05/02/02   WARREN                         TRAINED SPOTTER REPORTED 7
                                          INCH DIAMETER TREES DOWN,
                                          ALONG WITH POWER LINES

0500 PM    SPARTA                    TN   60 MPH TSTM WIND GUST
05/02/02   WHITE                          911 CENTER REPORTED TREES
                                          AND POWER LINES DOWN.

0505 PM    SPENCER                   TN   65 MPH TSTM WIND GUST
05/02/02   VAN BUREN                      TRAINED SPOTTER REPORTED
                                          REPORTED 60-65 MPH WINDS.

0450 PM    CENTER TOWN               TN   60 MPH TSTM WIND GUST
05/02/02   WARREN                         SPOTTER REPORTED LARGE
                                          TREE LIMBS DOWN.

0525 PM    COUNTYWIDE                TN   65 MPH TSTM WIND GUST
05/02/02   CUMBERLAND                     AMATEUR RADIO OPERATORS
                                          REPORTED TREES AND POWER
                                          LINES DOWN AROUND THE
                                          COUNTY.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:35 AM CDTSevere Thunderstorm WarningOHXClay25 min
May 2, 11:37 AM CDTSevere Thunderstorm WarningOHXClay23 min
May 2, 11:38 AM CDTSevere Thunderstorm WarningOHXClay22 min
May 2, 11:43 AM CDTSevere Thunderstorm WarningOHXPickett32 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningOHXHickman27 min
May 2, 3:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson47 min
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall36 min
May 2, 3:57 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOHXWayne41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOHXLewis, Maury50 min
May 2, 4:16 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White44 min
May 2, 4:25 PM CDTSevere Thunderstorm WarningOHXCoffee50 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 4:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren28 min
May 2, 5:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.